Hail, Lincoln
- When
- March 24, 3:22 PM CST to 3:26 PM CST
- Where
- Lincoln County, 0.8 mi E of Howell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.232, -86.606
Hail up to quarter-sized was reported in Howell.
An upper level low with very cold air aloft dropped southeast from the Ohio into the eastern Tennessee Valley on the 24th. This system sparked afternoon thunderstorms across north Alabama and southern middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An upper level low with very cold air aloft dropped southeast from the Ohio into the eastern Tennessee Valley on the 24th. This system sparked afternoon thunderstorms across north Alabama and southern middle Tennessee. One of the storms produced hail up to quarter sized in Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 24, 1:35 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 235 PM CDT SAT MAR 24 2012 .DISCUSSION... UPPER LOW POSITIONED OVER MID TN/WRN KY CONTINUES TO BE THE MAIN INFLUENCE ON THE WX PATTERN ACROSS THE TN VALLEY THIS AFTERNOON. EMBEDDED DISTURBANCE ROTATING EWD ALONG THE WRN PERIPHERY OF THE UPPER LOW IS ALLOWING FOR SOME CONVECTIVE DEVELOPMENT ACROSS MID TN...AS IT BEGINS TO MOVE EWD INTO NW AL. CONVECTION/SHOWERS...WITH SOME EMBEDDED TSTMS...SHOULD CONTINUE ACROSS PARTS OF THE CNTRL/ERN HALF OF THE AREA THROUGH THE REMAINING AFTERNOON PERIOD. A FEW SHOWERS COULD PERHAPS LINGER ACROSS EXTREME NE AL/SRN MID TN INTO THE EARLY EVENING PERIOD...AS THE UPPER DISTURBANCE EXITS THE AREA TO THE E. LATEST GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH THE UPPER LOW DROPPING SEWD INTO THE SRN/MID ATLANTIC BASIN SUN MORNING...WITH DRIER AIR AROUND H5 ADVECTING SWD INTO THE REGION WITH THE DEPARTING SYSTEM. DRIER AIR LOOKS TO CONTINUE TO FILTER INTO THE AREA HEADING INTO THE NEW WORK WEEK AS HIGH PRESSURE OVER THE SRN PLAINS STATES TRANSLATES NEWD UNDER A BUILDING RIDGE PATTERN OVER THE CNTRL GULF REGION. THIS SHOULD ALSO ALLOW FOR OVERALL TEMPS TO QUICKLY REBOUND AROUND 10 DEG OR HIGHER ABOVE NORMAL TRENDS GOING PAST MON. QUIET AND UNSEASONABLY WARM WX CONDITIONS LOOK TO CONTINUE INTO MID WEEK AS HIGH PRESSURE SHIFTS INTO THE ATLANTIC SEABOARD WITH RETURN FLOW DEVELOPING ACROSS THE SE REGION. THE RIDGE PATTERN ALOFT IS THEN XPCTED TO GRADUALLY WEAKEN BY WED AS A WEAK FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NW. UNFORTUNATELY...THE MODELS ARE NOT OVERLY CLEAR ON THE EXTENT OF THE FRONTAL PROGRESSION SWD...WITH THE SFC BOUNDARY PERHAPS WASHING OUT/STALLING INVOF OF THE AREA WED INTO THU. CONVECTIVE POTENTIAL ALONG THE WEAKENING BOUNDARY LIKEWISE LOOKS TO BECOME MORE UNCERTAIN...DESPITE A PRETTY OPEN GULF FLOW PATTERN. IN ANY CASE...WILL MAINTAIN THE ONGOING FORECAST ADVERTISING LOW END POPS WITH THE FRONT SETTLING INTO THE REGION AFTER MID WEEK COUPLED WITH TEMPS REMAINING ABOVE SEASONAL MEANS. A SLIGHTLY MORE ACTIVE WX PATTERN STILL LOOKS TO UNFOLD HEADING INTO NEXT WEEKEND AS THE UPPER FLOW PATTERN TURNS MORE TOWARD THE SW AS WEAK TROUGHING DEVELOPS OVER THE SRN PLAINS. AS THE TROUGH PATTERN BEGINS TO TRANSLATE NEWD...THIS MAY ALLOW FOR A BIT MORE CONVECTIVE COVERAGE BY SAT...ESPECIALLY WITH A DEEP SLY GULF FETCH PATTERN REMAINING WELL ENTRENCHED ACROSS THE AREA. 09 && .AVIATION... /ISSUED 1227 PM CDT SAT MAR 24 2012/ FOR 18Z TAFS...UPPER LOW OVER WRN KY WILL SPIN SEVERAL WEAK DISTURBANCES ACROSS THE TN VALLEY THIS AFTN AND INTO THE EVENING BEFORE IT MOVES EAST OF THE REGION LATER TONIGHT. ATTM THE CHC OF WIDESPREAD PCPN LOOKS LOW. THUS WILL GO WITH VCSH FOR BOTH TAFS BETWEEN 18Z AND 00Z. OTHERWISE VFR CONDITIONS ARE EXPECTED THRU THE FCST PERIOD. 07 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 47 76 52 79 52 / 10 10 0 0 0 SHOALS 48 77 51 80 51 / 10 10 0 0 0 VINEMONT 47 73 52 77 52 / 10 10 0 0 0 FAYETTEVILLE 46 74 48 77 48 / 20 10 0 0 0 ALBERTVILLE 47 73 49 76 49 / 10 10 0 0 0 FORT PAYNE 45 74 47 78 47 / 20 10 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1101 AM CDT SAT MAR 24 2012 ALZ001>010-016-TNZ076-096-097-250600- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1101 AM CDT SAT MAR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING THUNDERSTORMS TO THE TENNESSEE VALLEY THIS AFTERNOON AND EARLY EVENING. THE GREATEST CONCENTRATION OF STORMS WILL BE ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...WHILE SCATTERED TO ISOLATED STORMS ARE EXPECTED ELSEWHERE. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG OR SEVERE...AND THE MAIN THREAT IS LARGE HAIL. IN ADDITION...EXPECT GUSTY WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL STALL JUST NORTH OF THE AREA BY MID WEEK...BRINGING ISOLATED TO SCATTERED THUNDERSTORMS TO THE TENNESSEE VALLEY WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... ALTHOUGH FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME...TIMELY REPORTS OF HAIL WILL BE GREATLY APPRECIATED.
The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 hail. Local standard time, as filed.
Hail up to quarter-sized was reported in Howell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362628.